MAUDE Adverse Event Report: MERIT MEDICAL SYSTEMS, INC. RESOLVE®; CATHETER, IRRIGATION

MERIT MEDICAL SYSTEMS, INC. RESOLVE®; CATHETER, IRRIGATION
Model Number 00884450009482
Medical Device Problem Codes Fracture (1260); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/08/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
The suspect device is not expected to return for evaluation.A follow up will be submitted when the evaluation is complete.
 
Event or Problem Description
The account alleges that a drainage catheter was inserted in a (b)(6) year-old male patient on (b)(6) 2021, and was to be removed after 6 hours of drainage the same day.During removal of the catheter an incident occurred whereby the tubing was retained in the patient's abdomen.Patients' situation was reviewed by surgeon, but unable to manually locate and/or remove the foreign body tubing.The patient was administered prophylactic iv/po antibiotics.The patient required other investigations and was considered a high risk for complications if requiring anesthesia for surgery.The decision was made to discharge patient home on (b)(6) 2021 with foreign body still within the patient and po antibiotics and follow up appointment.The patient presented again on (b)(6) 2021 to with abdominal pain and was then transferred for further investigation and management.The patient underwent an upper gi endoscopy and general surgery review, the physician again noted that the patient was not a good candidate for surgical interventions.The patient was started on a heparin infusion for venous thrombus and piperacillin for infection.Patient was admitted for observation, the patient's condition deteriorated, and the patient passed away on the (b)(6) 2021.
 
Additional Manufacturer Narrative
The suspect device was not returned for evaluation.The complaint could not be confirmed.The root cause could not be determined.A search of the complaint database was performed and no similar complaints for this lot number were found.The device history record was reviewed, and no exception documents were found.
 
Additional Manufacturer Narrative
Additional information received from the account is noted in section b.5 of this report.
 
Event or Problem Description
The patient was admitted and commenced on intravenous antibiotics for suspected cellulitis to bilateral legs with referral for insertion of ascitic drain (abdominal cavity) to reduce fluid retention.During the drainage tube placement procedure, an 8-french gauge pigtail catheter was successfully inserted and secured to the anterior abdominal wall on the right side in the lower iliac fossa.The catheter was placed under ultrasound guidance in the medical imaging (mi) department prior to returning to the ward for monitoring for a planned drainage time of six hours prior to removal (scheduled for 20:30 hours).The patient was returned to the ward for observation without noted complications following the procedure.During the drainage tube removal procedure, the medical staff reported that they were familiar with this type of drainage catheter and how to remove the device from the patient.When the hub was cut off, a large amount of fluid gushed out which startled the nurse, resulting in loss of grip on the drainage catheter.The patient inhaled at the same time, and the drainage catheter withdrew into the patient's abdomen resulting in the unintended retention.The hub was not kept for evaluation.The patient was reviewed by the medical/surgical team.The patient was started on additional intravenous antibiotics.The retained catheter was located by ct scan in the right hemipelvis it's located between the abdomen and the legs.The patient's high risk of complications from surgery were discussed, and a proposal was made to discharge the patient with antibiotic cover and reconsider removal should the patient develop an infection.The patient was discharged post-event on oral antibiotics for surgical outpatient follow up in two weeks.Thirteen [13] days later the patient re-presented post-event, experiencing abdominal pain.The initial diagnosis was made as portal vein thrombosis and the patient was transferred to a tertiary facility where the patient's condition deteriorated.The patient's cause of death was listed as bacterial peritonitis with ascites, secondary diagnosis identified foreign body in abdomen; decompensated end-stage liver failure; portal vein and superior mesenteric vein thrombosis with bowel ischemia and acute kidney injury.Unable to determine the actual level of contribution the retained drainage catheter had in the patient's death.

Brand Name
RESOLVE®
Common Device Name
CATHETER, IRRIGATION
Manufacturer (Section D)
MERIT MEDICAL SYSTEMS, INC.
14646 kirby drive
houston TX 77047
Manufacturer (Section G)
MERIT MEDICAL SYSTEMS, INC.
14646 kirby drive
houston TX 77047
Manufacturer Contact
bryson heaton
1600 merit parkway
south jordan, UT 84095
8012084662
MDR Report Key13005428
Report Number3010665433-2021-00123
Device Sequence Number11216651
Product Code GBX
UDI-Device Identifier00884450009482
UDI-Public00884450009482
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/05/2024
Device Model Number00884450009482
Device Catalogue NumberRLC-8-038/B
Device Lot NumberE2164981
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/08/2021
Supplement Date Received by Manufacturer01/04/2022
01/21/2022
Initial Report FDA Received Date12/14/2021
Supplement Report FDA Received Date01/05/2022
01/27/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age61 YR
Patient SexMale